NOR­MAL TEM­PER­A­TURE RANGE: 36.5 TO 37.5 DE­GREES

Mother & Baby (Australia) - - Special Report -

– a kind of fit when the child’s body be­comes still, his arms and legs twitch and he may lose con­scious­ness.”

About one in 20 chil­dren aged be­tween six months and six years will have one of these seizures, and in most cases they aren’t se­ri­ous. “If they last for less than five min­utes, they don’t usu­ally have any se­ri­ous con­se­quences in them­selves,” says Elia. “How­ever, there’s a dan­ger that, dur­ing the con­vul­sion, a child could bite his tongue, bang his head or choke on his own vomit.”

If your child has had febrile con­vul­sions be­fore, or other peo­ple in your fam­ily have suf­fered from febrile con­vul­sions, take steps to re­duce the fever.

Also, if your child is un­der three months, seems very ill or has a chronic ill­ness in ad­di­tion to the fever, Ni­chola says it’s vi­tal he is seen by a doc­tor.

How to lower a fever

Once they’ve de­cided to take ac­tion to re­duce a tem­per­a­ture, most mums turn to the medicine cabi­net. “Giv­ing your child parac­eta­mol should al­ways be the first treat­ment,” says Elia. Parac­eta­mol has a di­rect im­pact on the brain, act­ing as a painkiller and af­fect­ing the tem­per­a­ture cen­tres in the brain to lower a fever. “It can be used on its own or in com­bi­na­tion with a non-steroidal anti-in­flam­ma­tory drug, such as ibupro­fen,” he ex­plains.

Ac­cord­ing to the Vic­to­rian gov­ern­ment’s Bet­ter Health Channel, other ways to lower a fever in­clude re­mov­ing ex­cess cloth­ing or blan­kets and giv­ing your child clear flu­ids to drink (small amounts of wa­ter or di­luted fruit juice for chil­dren, or breast­milk for ba­bies un­der six months). “En­cour­age your child to drink, as chil­dren with a fever need more flu­ids,” ex­plains Ni­chola. “Keep in mind, though, that spong­ing with wa­ter and fan­ning chil­dren with fevers is not rec­om­mended.”

If your child’s fever and dis­com­fort aren’t less­ened af­ter ad­min­is­ter­ing parac­eta­mol and ibupro­fen, call your GP im­me­di­ately or head to the emer­gency depart­ment of your near­est hos­pi­tal.

Newspapers in English

Newspapers from Australia

© PressReader. All rights reserved.